Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 394, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2003, 6:15 PM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 6:15 PM CDT (23:15 UTC)
- Expired
- May 17, 2003, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Kemper County, MS, Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 172315 SVRJAN MSC069-075-180000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 614 PM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 700 PM CDT * AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF PORTERVILLE...OR ABOUT 5 MILES EAST OF MERIDIAN STATION...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... MOVE ACROSS RURAL PORTIONS OF EASTERN KEMPER AND NORTHEAST LAUDERDALE COUNTY A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3288 8853 3245 8860 3247 8841 3287 8835 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:35 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 17, 3:35 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 335 PM CDT SAT MAY 17 2003 MID LEVEL LOW CENTER RESPONSIBLE FOR ACTIVE WEATHER WILL CONTINUE TO DRIFT SOUTHEAST AND WEAKEN AS IT HEADS INTO THE NRN GULF. DECREASING WIND FIELDS WILL LEND TO LESSER CHANCES FOR SEVERE STORMS. STRONGEST CONVERGENCE ASSOC WITH WEAKENING LOW LEVEL JET AND THETAE ADVECTION ON EAST SIDE OF THE LOW WILL BRING HIGHEST PRECIP CHANCES TO EASTERN AND SRN PORTIONS OF THE FORECAST AREA THROUGH SUNDAY NIGHT. DIURNAL ACTIVITY WILL DEVELOP UNDER COLD CORE ASSOC WITH LOW CENTER... HOWEVER...AS SYSTEM WEAKENS MODELS INDICATE CORRESPONDING INCREASE IN MID LEVEL TEMPS. SO EXPECT CONVECTIVE PRECIP CHANCES TO DWINDLE FOR MONDAY WITH PATTERN BECOMING RATHER STAGNANT...I.E. WEAK UPPER FLOW AND DIFFUSE SURFACE BOUNDARIES TO FOCUS ANY CONVECTION. ATTENTION WILL TURN QUICKLY TO AN APPROACHING COLD FRONT TUESDAY THAT WILL APPROACH QUICKLY FROM THE NORTH. AHEAD OF THIS FRONT...THE MODELS INDICATE CONSIDERABLE POOLING OF MOISTURE WITH PRECIP WATER VALUES RISING TO AROUND 2 INCHES. EXPECT THERE WILL BE STRONG LOW LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY WITH MODELS INDICATING STRONG PUSH OF DRY/RELATIVELY COOL AIRMASS INTO THE LOWER MS VALLEY REGION. GFS INDICATES THE PRIMARY RISK FOR THUNDERSTORMS SHOULD EXIST IN THE LATE TUES TO WED AFTN TIME FRAME...WITH 80-90 KT UPPER JET STREAKS NEAR LOWER MS VALLEY REGION THAT COULD SUPPORT RATHER STRONG CONVECTION...THIS WORDED IN AFTN HWO. MUCH DRIER/MILDER WEATHER LOOKS ON TAP AFTER PASSAGE OF THE FRONT THURSDAY INTO THE WEEKEND AND INDICATED THIS IN THE EXTENDED FOR NOW. .JAN... AR...NONE. LA...NONE. MS...NONE. 43
Hazardous weather outlook, May 17, 3:13 PM CDT, 3 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 313 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON OVER MAINLY EAST CENTRAL AND SOUTHEAST MISSISSIPPI...GENERALLY EAST OF THE NATCHEZ TRACE. THIS INCLUDES THE MERIDIAN...HATTIESBURG...COLUMBUS...AND METRO JACKSON AREAS. ANY SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL THREE QUARTERS OF AN INCH OR LARGER. A FEW TORNADOES CANNOT BE RULED OUT. NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND NORTHWEST MISSISSIPPI. A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A SLOWLY APPROACHING COLD FRONT TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS OVER THE REGION THROUGH SUNDAY AFTERNOON. A STORM SYSTEM...IN THE UPPER ATMOSPHERE...IS FORECAST TO WEAKEN AS IT MOVES SOUTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH SUNDAY AFTERNOON. AS THIS STORM SYSTEM MOVES OVER THE AREA...THE INSTABILITY SHOULD BE ENHANCED. ALL OF THESE FEATURES SUGGEST THE POSSIBILITY OF SEVERE WEATHER WILL CONTINUE THROUGH SUNDAY AFTERNOON. ...FLOODING... HEAVY RAINFALL WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON OVER AREAS EAST OF THE NATCHEZ TRACE. WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL FOR VERY HEAVY RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS FOR A FEW HOURS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH RAINFALL OF 1 TO 2 INCHES IN SHORT BURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI TUESDAY NIGHT AND WEDNESDAY. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST...AND WILL COMBINE WITH STRONG JET STREAM DYNAMICS IN A MOIST AND UNSTABLE AIRMASS. THESE FEATURES ARE EXPECTED TO YIELD THE POSSIBILITY OF STRONG THUNDERSTORMS OVER THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...HAVE BEEN REQUESTED THROUGH AT LEAST EARLY TONIGHT. ACTIVATION MAY ALSO BE NEEDED BY SUNDAY AFTERNOON. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 12:36 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1236 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 AM MCCALL CREEK MS 0.75 INCH HAIL
05/17/03 FRANKLIN REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 17, 12:47 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM PHILADELPHIA MS WIND DAMAGE
05/17/03 NESHOBA A FEW TREES DOWN.
REPORTED BY NESHOBA
COUNTY SHERIFFS OFFICE.Local storm report, May 17, 12:54 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1254 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 N BROOKHAVEN MS TORNADO
05/17/03 LINCOLN BRIEF TOUCHDOWN CONFIRMED
BY BROOKHAVEN POLICE.Local storm report, May 17, 4:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM LITTLE ROCK MS 0.75 INCH HAIL
05/17/03 NEWTON REPORTED BY THE UNION
FIRE DEPARTMENT IN NEWTON
COUNTY.Special weather statement, May 17, 5:34 PM CDT, 41 minutes before
MSZ043>046-048>052-054>058-061>066-072>074-180100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 534 PM CDT SAT MAY 17 2003 ...TORNADO WATCH 408 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 408...AS THE THREAT OF SEVERE WEATHER HAS SHIFTED TO THE EAST. COPIAH...FRANKLIN...HINDS...LEAKE...LINCOLN...MADISON... RANKIN...SCOTT. ...TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 408 UNTIL 8 PM. CLARKE...COVINGTON...FORREST...JASPER...JEFFERSON DAVIS...JONES... KEMPER...LAMAR...LAUDERDALE...LAWRENCE...MARION...NESHOBA...NEWTON... SIMPSON...SMITH. CE
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:48 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 57 min |
| May 17, 12:41 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 59 min |
| May 17, 12:47 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 58 min |
| May 17, 12:57 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 58 min |
| May 17, 5:07 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 43 min |
| May 17, 5:37 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 43 min |
| May 17, 6:17 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 58 min |
| May 17, 6:48 AM CDT | Severe Thunderstorm Warning | JAN | Sharkey | 42 min |
| May 17, 7:08 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 42 min |
| May 17, 8:18 AM CDT | Severe Thunderstorm Warning | JAN | Warren | 32 min |
| May 17, 9:10 AM CDT | Flash Flood Warning | JAN | Adams, Jefferson | 3 hr |
| May 17, 9:49 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 41 min |
| May 17, 10:01 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 44 min |
| May 17, 10:12 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 28 min |
| May 17, 10:23 AM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 62 min |
| May 17, 10:32 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 58 min |
| May 17, 10:49 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee, Oktibbeha, Winston | 41 min |
| May 17, 10:51 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 44 min |
| May 17, 11:03 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 62 min |
| May 17, 11:10 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 45 min |
| May 17, 11:24 AM CDT | Severe Thunderstorm Warning | JAN | Scott | 41 min |
| May 17, 11:32 AM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 38 min |
| May 17, 12:07 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 38 min |
| May 17, 12:25 PM CDT | Tornado Warning | JAN | Lincoln | 45 min |
| May 17, 12:57 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 28 min |
| May 17, 2:13 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson, Lincoln | 42 min |
| May 17, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 56 min |
| May 17, 3:46 PM CDT | Tornado Warning | JAN | Scott | 44 min |
| May 17, 3:56 PM CDT | Tornado Warning | JAN | Lawrence | 29 min |
| May 17, 4:06 PM CDT | Tornado Warning | JAN | Simpson, Smith | 39 min |
| May 17, 4:10 PM CDT | Tornado Warning | JAN | Lauderdale, Newton | 45 min |
| May 17, 4:15 PM CDT | Tornado Warning | JAN | 40 min | |
| May 17, 4:19 PM CDT | Tornado Warning | JAN | Kemper | 61 min |
| May 17, 4:23 PM CDT | Tornado Warning | JAN | Jefferson Davis | 32 min |
| May 17, 4:48 PM CDT | Tornado Warning | JAN | Covington | 47 min |
| May 17, 4:54 PM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 17, 4:57 PM CDT | Tornado Warning | JAN | Jefferson Davis | 13 min |
| May 17, 5:21 PM CDT | Tornado Warning | JAN | Kemper | 29 min |
| May 17, 5:35 PM CDT | Tornado Warning | JAN | Covington, Jones | 60 min |
| May 17, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 25 min |
| May 17, 6:23 PM CDT | Tornado Warning | JAN | Jasper | 37 min |
| May 17, 6:38 PM CDT | Tornado Warning | JAN | Forrest, Jones | 42 min |
| May 17, 6:41 PM CDT | Tornado Warning | JAN | Clarke | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.